Rhode Island, 2006

Hail in Rhode Island, April 15, 2006

April 15, 2006 · NWS BOX · 1 event in 1 county or zone

An isolated severe thunderstorm produced penny sized hail in North Scituate. No injuries or damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm produced penny sized hail in North Scituate. No injuries or damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 15, 3:55 PM EST, 15 minutes earlier.

Area forecast discussion, Apr 15, 3:55 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
455 PM EDT SAT APR 15 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
THIS EVENING...A FEW SHOWERS POPPED UP FROM JUST E OF CAPE ANN TO JUST
SOUTH OF BOSTON TO NEAR TAN...PVD AND IJD AHEAD OF A STRONG PACIFIC
FRONT. ONE OF THESE JUMPED INTO THUNDER IN NEW LONDON CT. TOPS UNDER 25K.
NO HAIL EXPECTED. JUST A BRIEF HEAVY SHOWER S CENTRAL RI AND A PTN OF
S COASTAL MASS THE NEXT HOUR OR SO.

REMARKABLE HOURLY DEWPOINT FALLS OCCURRED IN NORTHERN MASSACHUSETTS
THIS AFTERNOON INCLUDING 23 DEGS AT LWM...18 DEGS AT ORE... 12 AT AFN
AND ORH...APPARENTLY IN AN E-W SLOT OF TREMENDOUS SUBSIDENCE.

TONIGHT...THE FOG ON THE S COAST DISSIPATES OR MOVES OUT TO SEA AS THE
BL WIND TURNS FM SW TO NW BEHIND THE PACIFIC CFP. THE ISO-SCT SHOWERS
IN SE NEW ENGLAND END NEAR SUNSET.

COOLER AIR ARRIVES TOWARD MORNING BUT DOESNT TAKE FULL EFFECT UNTIL SUN
NIGHT OR MONDAY.

THE CONCERN IS FOR A SUBTLE BACK DOOR GULF OF MAINE DRIVEN COLD FRONT
FORMING SUNDAY AND WEDGING SWWD INTO NE MASS BY DAYBREAK MON. SO FAR
NO CONCRETE EVIDENCE FOR THIS YET.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MODEL CONSISTENCY IS QUITE GOOD IN ADVERTISING AN OMEGA BLOCK IN THE
50O MB HEIGHTS FROM MONDAY THROUGH WEDNESDAY.  THIS BLOCK IS
EXPECTED TO KEEP A LOW PRESSURE FROM THE CANADIAN MARITIMES TO JUST
SOUTH OF NOVA SCOTIA DURING THIS TIME.  LATEST ECMWF IS THE FASTEST
MODEL IN BREAKING DOWN THE BLOCK THURSDAY.  THINKING THIS IS TOO
QUICK GIVEN THE SLOWER MODEL CONSENSUS.

EXPECTING AT LEAST A SLIGHT CHANCE OF SHOWERS LATE MONDAY INTO
MONDAY NIGHT AS A BACKDOOR TROUGH OF LOW PRESSURE SWINGS SOUTH
ACROSS OUR REGION.  THE GREATEST PROBABILITY OF RAIN WILL BE ALONG
THE EASTERN QUARTER OF MA.  A SERIES OF MID LEVEL SHORTWAVES EXTENDS
THIS SMALL THREAT OF SHOWERS INTO EARLY TUESDAY.

DRIER WEATHER THEN SETTLES IN FOR WEDNESDAY THROUGH THURSDAY NIGHT.
A LOW PRESSURE MOVING THROUGH THE GREAT LAKES NUDGES A WARM FRONT
TOWARDS SOUTHERN NEW ENGLAND LATE FRIDAY INTO FRIDAY NIGHT.  THIS
FRONT IS EXPECTED TO STALL WITH A FAIRLY STRONG HIGH PRESSURE OVER
THE NORTH ATLANTIC...AND LINGER ACROSS SOUTHERN NEW ENGLAND INTO
SATURDAY.

GOOD CONSENSUS BETWEEN THE 15/00Z GFS AND ECMWF GAVE ENOUGH
CONFIDENCE TO RAISE TEMPERATURES CONSIDERABLY NEXT WEDNESDAY AND
THURSDAY.  OTHERWISE...PREVIOUS FORECAST TEMPERATURES WERE QUITE
REASONABLE.

&&

.AVIATION...
VFR GUSTY WINDS THIS EVENING WITH MECHANICAL DRIVEN LOW LVL TURBULENCE.
BRF MVFR CONDS IN A SHOWER SRN RI.

VFR CONDS PREVAIL THRU THE NIGHT WITH THE SLIGHTEST CHC FOR MVFR F AT
ACK/HYA.

VFR CONDS SUNDAY WITH GUSTY WINDS AGAIN IN THE AFTN AND ASSOCIATED
MECHANICAL LOW LVL TURBULENCE.

&&

.MARINE...
SHORT TERM....SCA CONDS DEVELOPING OUTER WATERS LATE TONIGHT OR SUNDAY
AND PROBABLY EXPANDING WITH TIME TO THE NEAR SHORE WATERS SUN
AFTERNOON BUT CONSERVATIVE ON THE HEADLINES AT THIS TIME TO GAIN MORE
ASSURANCE FROM FUTURE FORECASTS.

IN THE LONGER TERM FROM MONDAY INTO NEXT THURSDAY...A PERSISTENT LOW
PRESSURE BETWEEN THE CANADIAN MARITIMES TO JUST SOUTH OF NOVA SCOTIA
SHOULD RESULT IN A PROLONGED PERIOD OF GENERALLY NORTH WINDS. SMALL
CRAFT ADVISORY CONDITIONS EXPECTED TO CONTINUE ACROSS THE COASTAL
WATERS EAST OF MA THROUGH AT LEAST TUESDAY NIGHT...MAINLY DUE TO
ROUGH SEAS. CONDITIONS ANTICIPATED TO IMPROVE WEDNESDAY INTO THURSDAY.

&&

.FIRE WEATHER...
RED FLAG WATCH HAS BEEN ISSUED FOR SUNDAY AFTN. PLS SEE THE STMT FOR
DETAILS.
&&

.HYDROLOGY...
LESS THAN 1/4 INCH RFALL LAST NIGHT AND TODAY. NOT GOOD. PATTERN DOESNT
OFFER MUCH HOPE FOR EXTENSIVE SUBSTANTIAL RAINFALL FOR QUITE SOME TIME.
CURRENT SHOWERS ISO THUNDER EXTREME E CENTRAL CT AND S CENTRAL RI ARE
NOT THE ANSWER FOR RELIEF FROM SURFACE DRYNESS.

&&

.CLIMATE...
THE CURRENT 5-6 CONSEC DAYS OF RATHER NICE SPRING WEATHER WILL LAST
ANOTHER DAY /THROUGH SUNDAY/...THEN WE SHOULD RETURN TO MORE SEASONABLE
TEMPS MONDAY AND TUESDAY.

&&

SHORT TERM/AVIATION/FIRE WEATHER/HYDROLOGY/CLIMATE...DRAG

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FIRE WEATHER WATCH FOR CTZ002>004 FROM NOON SUNDAY TO 6 PM
     SUNDAY.
MA...FIRE WEATHER WATCH FOR MAZ002>006-008>014-017-018-026 FROM
     NOON SUNDAY TO 6 PM SUNDAY.
NH...FIRE WEATHER WATCH FOR NHZ011-012-015 FROM NOON SUNDAY TO 6 PM
     SUNDAY.
RI...FIRE WEATHER WATCH FOR RIZ001>004 FROM NOON SUNDAY TO 6 PM
     SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ254-255 FROM 4 AM SUNDAY TO 5 PM
     SUNDAY.
&&

SHORT TERM...DRAG
LONG TERM..BLEK
MARINE...DRAG/BELK
FIRE WEATHER...DRAG
CLIMATOLOGY...DRAG
HYDROLOGY...DRAG
Hazardous weather outlook, Apr 15, 3:06 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EDT SAT APR 15 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-161056-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
406 PM EDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEW
HAMPSHIRE...MASSACHUSETTS...NORTHERN CONNECTICUT...RHODE ISLAND AND
THE ATLANTIC COASTAL WATERS ADJACENT TO SOUTHERN NEW ENGLAND.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS ANTICIPATED THE REMAINDER OF TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A RED FLAG WATCH HAS BEEN ISSUED FOR SUNDAY AFTERNOON ACROSS MUCH OF
INTERIOR SOUTHERN NEW ENGLAND.  PLEASE SEE THE MESSAGE FOR DETAILS
ON THE ELEVATED FIRE DANGER.

FIRE DANGER MAY REMAIN ELEVATED MONDAY ACROSS PORTIONS OF INTERIOR
SOUTHERN NEW ENGLAND.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

DRAG

The radar

The Boston radar (KBOX), 39 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Providence

When
April 15, 4:10 PM EST
Where
Providence County, North Scituate
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.833, -71.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2006Every state in 2006This day in weather historyWarnings in Rhode Island, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497362.